Connecticut, 2019

Strong Wind in Connecticut, April 3, 2019

April 3, 2019 · NWS ALY · 2 events in 2 counties and zones

Strong westerly winds developed behind a cold frontal boundary, with wind gusts ranging from 35 to 55 mph during the afternoon and evening hours of Wednesday, April 3rd, 2019. These strong wind gusts resulted in a few reports of fallen trees and power outages across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong westerly winds developed behind a cold frontal boundary, with wind gusts ranging from 35 to 55 mph during the afternoon and evening hours of Wednesday, April 3rd, 2019. These strong wind gusts resulted in a few reports of fallen trees and power outages across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 3, 12:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 3, 12:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
142 PM EDT Wed Apr 3 2019

.SYNOPSIS...
A powerful coastal storm will move well offshore today, as a
cold front moves across this afternoon. Strong gusty winds will
develop as the cold front passes, and persist through early this
evening. Fair and cool conditions are expected for tonight
through Thursday as high pressure builds into the region. An
approaching warm front will bring some rain and snow to the
region Friday, with best chances for snow across higher
elevations.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory in effect for all of eastern NY and adjacent
western New England from 2 PM this afternoon until 10 PM
tonight...

As of 129 PM EDT...Cold front has pushed eastward across much
of the area, except for the far southeast portion of the area
where it will move through shortly. In the wake of the front
westerly winds have strengthened as mixing increases. Based on
ASOS and NYS Mesonet observations, winds are gusting around 30
to 40 mph at this hour and will increase further through the
afternoon. Radar indicating a few rain/snow showers behind the
front across the southern Adirondacks associated with an upper
level disturbance moving along the NY/Canada border. Much of the
precip is not reaching the ground due to dry conditions in the
low levels.

Limited moisture availability should allow for only isolated to
scattered coverage of any showers behind the front, as low/mid
level lapse rates remain quite steep. However, of greater
significance will be a strengthening low/mid level wind max that
will approach from the west. With low level lapse rates
becoming quite steep, deep mixing will allow strong wind gusts
to translate down to the surface this afternoon and evening. The
strongest mixing and highest gusts look to occur within a few
hour period behind the passage of the boundary. Wind gusts of
45-55 mph seem likely across northern areas and 40-50 mph across
southern areas (the greatest low/mid level wind max will be
further north).

Temperatures will likely spike just behind the cold front within
the initial deep mixing, with valley areas potentially reaching
55-60 before falling back into the 40s/lower 50s by late
afternoon. Across higher elevations, temps will reach the 40s to
lower 50s, then fall back through the 40s and 30s this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight, strong/gusty west to northwest winds will likely
persist this evening, before decreasing toward and especially
after midnight. Otherwise, mostly clear skies with temps falling
into the 20s to lower 30s, except for some teens across portions
of the southern Adirondacks.

Thursday, sunshine may mix with some high/mid level clouds at
times. It will be cooler, and still breezy, although not to the
magnitudes expected today. Wind gusts could still reach 25-35
mph at times Thursday afternoon, especially within the Mohawk
Valley/Capital Region and Berkshires where enhanced channeled
wind flow through the Mohawk River Valley will occur. Highs
mainly in the 40s, although some lower 50s will be possible in
valley areas. Higher elevations will likely only reach the 30s.

For Thursday night, high clouds should increase ahead of the
next system approaching from the southwest. There remains
uncertainty regarding how quickly thicker clouds and
precipitation advance into the region, with recent model trends
suggesting a slower arrival time, mainly after sunrise. So, have
kept Thursday night dry. Low temps mainly in the 20s, with some
teens possible across northern areas.

Friday-Friday night, aforementioned impulse approaches from the
southwest. Precipitation should overspread the region during the
morning hours, and should become widespread in the afternoon. It
is possible that some northern areas remain dry through midday.
Given a later arrival time, the boundary layer should warm up
enough in valley areas to prevent any freezing rain threat, with
mainly rain expected, perhaps mixing with some wet snow or sleet
at times. For higher terrain areas, especially across the
eastern Catskills, southwest Adirondacks and southern Greens, a
more snow/sleet will be possible, and could add up to a few
inches in some areas. Precipitation should continue early Friday
night before gradually tapering to drizzle. Highs Friday only in
the mid 30s to lower 40s, with temps holding nearly steady
Friday night in the 30s to near 40.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Midlevel heights build in the wake of the departing trough, leading
to subsidence spreading across the forecast area Saturday into at
least Sunday morning. Temperatures are expected to rebound nicely
compared with Friday with forecast highs/lows a few degrees above
normal.

Predictability is still low Sunday onward. The uncertainty is tied
to a deepening trough moving into the Upper Midwest. The GFS
continues to be much stronger with this trough compared with the
ECMWF. The GFS solution merges northern and southern stream energy
to create a strong closed low over the central Plains on Sunday,
while the ECMWF keeps the two areas of vorticity more separate. A
strong low-level jet translates into the area later on Sunday on the
GFS solution, with a sharp warm front focusing precipitation over
our area. Meanwhile, the stronger LLJ and warm frontal precipitation
are further to our north and west on the ECMWF. A drier solution is
still preferred, since even if the GFS depiction of midlevel
features verifies, it may be that the steadier precip stays to our
west given that upper ridging will be in place locally. A drier
solution is supported by the relatively few GEFS members indicating
precip on Sunday. Will still maintain 30% PoPs for Sunday afternoon.
Temps will be highly dependent on whether we see rain or not, with
another mild day in the cards given a drier solution.

For early next week, the forecast message at this point is for
continued mild temperatures with periods of rain. Again, uncertainty
is high, with the GFS being a wetter scenario as the closed upper
low gradually approaches, while the ECMWF tracks the best forcing
through on Monday and trends drier for Tuesday/Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Flying conditions are currently VFR for all sites. Northern
sites are seeing some sct-bkn stratocu behind a departing cold
front, but these clouds will clear out by this evening. Clear
skies and continued VFR conditions are expected tonight into
Thursday, although some thin cirrus clouds may start to increase
by afternoon Thursday.

The main hazard will continue to be gusty winds. Behind a cold
front, winds have switched to a westerly direction and are
starting to increase. West winds of 15 to 20 kts are expected
for this afternoon and evening through about 02z, with some
gusts of 30-40 kts possible. Winds will decrease for the
overnight hours and will lower to around 10 kts with some gusts
up to 20-25 kts still at times. During daytime mixing on
Thursday, winds will increase once again to 10 to 15 kts with
some gusts of 25-30 kts once again.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Breezy Definite RA...SN.
Friday Night: High Operational Impact. Definite RA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Wind gusts of 35-55 mph this afternoon with RH falling to
20-30 percent...

Wind gusts 25-35 mph Thursday with afternoon RH falling to
15-25 percent...

A cold front will move across the region this afternoon, with
strong west to northwest winds developing with and behind the
front. Sustained speeds of 15-30 mph are likely, with gusts of
35-55 mph likely. Winds could become variable in direction in
and near any showers that occur with and behind the cold front
as well.

West/northwest winds will decrease later tonight to 10-20 mph,
then increase to 15-25 mph Thursday afternoon with some gusts up
to 35 mph possible.

RH values will fall to 20-30 percent this afternoon, lowest
within valley areas. RH will recover to 55-75 percent tonight,
then fall to 15-25 percent Thursday afternoon.

A widespread soaking rainfall (along with some snow for higher
elevations) is possible Friday into Friday night.

&&

.HYDROLOGY...
Other than some isolated to scattered sprinkles or flurries this
afternoon, generally dry weather is expected through Thursday
night. Although daytime temperatures will be a little milder
than recent days, overnight lows still looks to below freezing
for much of the area for the next few nights. This should allow
for a diurnal melting pattern of the snowpack that continues to
be in place over the high terrain.

The next chance for widespread precipitation looks to be Friday,
with some rain and snow thanks to a frontal boundary. Some
rises are possible due to the expected precipitation, but at
this point, runoff looks limited enough to keep rivers and
streams within their banks.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EDT this evening for CTZ001-013.
NY...Wind Advisory until 10 PM EDT this evening for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...Wind Advisory until 10 PM EDT this evening for MAZ001-025.
VT...Wind Advisory until 10 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...Frugis/KL
NEAR TERM...Frugis/KL/JPV
SHORT TERM...KL
LONG TERM...Thompson
AVIATION...Frugis
FIRE WEATHER...Frugis/KL
HYDROLOGY...Frugis/KL
Hazardous weather outlook, Apr 3, 3:52 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
452 AM EDT Wed Apr 3 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
452 AM EDT Wed Apr 3 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York, and
for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any wind damage, and or
measured wind gusts over 40 mph to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
April 3, 2:00 PM EST to 10:00 PM EST
Where
Northern Litchfield forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Strong Wind, Southern Litchfield

When
April 3, 2:00 PM EST to 10:00 PM EST
Where
Southern Litchfield forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816554, 816555.